Over week has passed since I extended the answer limit for the Challenging case I set a few weeks ago.
Following are what I regard to be the answers to the case.
In such a case it is essential to have a problem list which details the important elements of the history, examination, laboratory and radiological data in order to try and understand the problem.
Problems from History
- Vomiting and Diarrhoea
- Reduced conscious level
- Cardiac arrest
- PMH of Parkinson's disease and constipation
- Drugs- for PD, tricyclic antidpressants, senna, Aricept
- Hypotension, Bradycardia, small volume urine (dark colour)
- Hypopnoea, Poor chest excursion
- Distended, tympanic abdomen, absent bowel sounds
- Hypotonia, reduced reflexes
- Hypokalaemia, Hypophosphataemia, Hypocalcaemia (7.94 corrected)
- Normocytic anaemia
- Elevated CK
- AST, ALT and Bilirubin elevated
- Urine - evidence of bacterial infection
- Raised Right hemi-diaphragm
- Distended loops of bowel; no mass lesion.
1) First of all, we need to consider why this patient has developed vomiting and diarrhoea. Is it related to an infectious agent or related to a mechanical problem or even drug related? The problem appears to have started after taking a new PD drug. It is certainly possible that a drug side effect could have caused these symptoms. However, the patient stopped the drug but the symptoms persisted making the drug, whatever it is, less likely to be the cause of the problem.
The fact that the patient was taking senna and causing up to 6 episodes of diarrhoea a day is a concern. Normally, senna might cause 1 or two stools per day and therefore if copious diarrhoea is occurring, it is either over use of senna or a different pathology entirely.
Drugs known to slow the activity of the bowel include tricyclic antidepressants due to their anti-cholinergic effects and Aricept for similar reasons. Hence, they might result in a constipation-type of problem with over flow diarrhoea then occurring. However, in this case, there was no evidence of constipation on abdominal Xray which suggests that constipation was not a current problem.
Parkinson's disease can also result in constipation due to autonomic dysfunction and this is more profound in Multi-System Atrophy. Again, however, there was no evidence of constipation making the PD unlikely to be causing this problem.
In view of the high white cell count, and the dilated bowel one must consider several other diagnoses including clostridium difficile infection and inflammatory bowel disease (particularly ulcerative colitis). The former problem is a real possibility but in view of the lack of colonic haemorrhage, UC is unlikely here. Of course, a subacute mechanical obstruction might be due to an internal hernia or a malrotation of the bowel causing a volvulus.
The fact that the patient had a urinary tract infection identified is very important. This could be the cause of persistent vomiting and the leucocytosis. Moreover, UTI is a known cause of acute pseudo-obstruction of the bowel. This problem can result in electrolyte loss, vomiting, diarrhoea and constipation as well!
We must also consider why an ileus developed. Well, any of the above could result in an ileus. However, in view of the severe hypokalaemia, hypophosphataemia, it is entirely consistent that severe electrolyte depletion caused this problem although mechanical and infective causes would need to be ruled out first.
2) Then we should assess why the patient developed a reduced conscious level. Well a combination of hypovolaemia, infection, electrolyte disturbance and raised CO2 (hypercapnea) can all contribute to such a problem.
The fact that the respiratory rate dropped to 8 per minute with poor excursion of the chest in addition to skeletal muscle hypotonia and absent reflexes suggest diffuse muscle weakness. This would in turn result in respiratory failure with rising CO2 levels despite normal lungs, CO2 narcosis and unconsciousness. The muscle weakness could result from the profound hypokalaemia, hypophosphataemia and hypocalcaemia. Respiration would also be made worse by splinting the diaphragm with distended bowel.
3) Then we should assess why the patient had a bradycardia and a cardiac arrest. Well, this is multifactorial. Electrolyte disturbance e.g low K, Low Ca, can promote dysrhythmias. Hypovolaemia that this patient also experienced can cause cardiac arrest. These come from the 6 H's and 6 T's which are Reversible Causes.
- Hyperkalaemia/hypokalaemia/electrolyte disturbance
- Hydrogen ions (acidosis)
- Thromboembolism (PE)
- Thrombosis (AMI)
- Tension pneumothorax
4) Next we need to understand why the patient developed such severe electrolyte imbalance. Well, with a chronic history of recurrent vomiting and diarrhoea, various electrolytes can be lost. Loss of H+ ions from the stomach will cause metabolic alkalosis (and hypochloraemia) and diarrhoea can cause hypokalaemia. One should also remember that electrolytes can be lost in the urine, and so these should also be tested.
The loss of H+ ions causes the kidneys to have increased loss of K+ ions to maintain electroneutrality, and so these spill out into the urine resulting in worsening hypokalaemia! The proportional increased reuptake of bicarbonate over protons results in the metabolic alkalosis.
Thus, the arterial blood gas shows an acute respiratory acidosis (related to the CO2 retention) and a chronic metabolic alkalosis.
5) In view that the CK was raised, an MI should be ruled out and an ECG and Troponin T should be performed. In this case, the TropT was negative and the ECG revealed ST depression, T wave inversion and a prominent U wave all consistent with hypokalaemia. In view that an MI was excluded here, the cause of the CK rise could have been due to hypokalaemia associated Rhabdomyolysis or due to chest compression from the Cardiopulmonary rescuscitation.
In order to consider the kidneys, a urinary myoglobin level would be necessary. However, in such cases of renal failure following rhabdomyolysis, the CK is usually very high (several thousands) to result in renal impairment.
SUMMARY OF ANSWERS TO QUESTIONS
1) Why did the patient develop CO2 retention?
- Muscle weakness from combined Hypokalaemia, Hypophosphataemia , Hypocalcaemia
- Splitting of the diaphragm
- ECG and Troponin T to look for dysrhythmias and rule out an MI.
- Multiple electrolyte disturbances particularly hypokalemia.
- Possible AMI.
- Urinary myoglobin level
- Mechanical cause
- Infective Cause
- Inflammatory Cause
- Neoplastic (mass lesion; not seen on CT scan though)
- Electrolyte Imbalance
- Parkinson's disease
- Syndrome of Acute Pseudo-Obstruction is known as Ogilvie's Syndrome.
- Acute respiratory acidosis and a chronic metabolic acidosis.
- Acute changes due to respiratory failure from muscle weakness and reduced consciousness, chronic changes due to electrolyte loss resulting in raised level of HCO3.
- The liver function here was also abnormal- however with fluid and antibiotics, the levels improved quickly and may have resulted from sepsis, hepatic hypoperfusion amongst several causes.
- The chronic normocytic anaemia is also a problem here and a haematinics work up, blood smear and autoimmune profile to exclude autoimmune haemolysis (raised bilirubin and AST) plus a reticulocyte count would be warranted.
The patient was reviewed by the surgeons who agreed that this was indeed an acute pseudo-obstruction (Ogilvie's Syndrome) and a flatus tube was passed per rectum to reduce the bowel distension. Over several days, the distension decreased and bowel sounds could be heard suggesting bowel recovery. This was aided by the use of intravenous Erythromycin which has evidence to cause increased bowel motility.
The ECG returned to normal.
The patient was able to breath by himself without the aid of assisted non-invasive ventilation. The Blood gas also began to reverse towards normal.
However, the patient developed a polyuria of up to 6 litres per day. The serum osmolality was normal and the urine osmolality was dilute at about 380 mOsm/L. The patient still required large amounts of fluid daily to maintain his blood pressure in addition to dopamine catecholamine support.
During the illness, the patient revealed no evidence of renal failure, in part, because aggressive fluid management was commenced on admission to maintain renal perfusion. Therefore, this makes an acute tubular necrosis unlikely. Moreover, the patient did not have any profound oliguria or anuria suggestive of renal failure.
The polyuria suggested an insensitivity to ADH (nephrogenic diabetes insipidus) which can be caused by---- hypokalaemia !!! Patients who are well and who have polyuria and polydipsia can usually undergo a water deprivation test once diabetes mellitus has been excluded. However, in view that this patient was bed-bound and reliant on intravenous fluid to maintain blood pressure in addition to catecholamine support, it was considered unsafe to perform such a test. Therefore, an ADH level was attained which showed a mildly elevated level. In view that most causes of nephrogenic DI result in a partial insensitivity to ADH rather than a complete insensitivity, the use of supraphysiological doses of ADH (e.g. nasal desmopressin) can sometimes reverse such problems.
There are many causes of nephrogenic DI including congenital and acquired. These include:
- sickle cell disease
- medullary sponge kidney
- release of periureteral fibrosis
- Sjogren's syndrome
- demeclocycline (used to treat SIADH)
So, this case was extremely complex related mostly to electrolyte disturbance!!
I hope that you enjoyed the case!
Please let me know your comments.
Have a great weekend!!